Kansas, 2025

Dust Storm and Hail in Kansas, May 14, 2025

May 14, 2025 · NWS GLD · 37 events in 12 counties and zones

During the evening a group of thunderstorms moved northeast through part of Northwest Kansas. The main threat with these storms was straight-line winds with the storm activity, which continued for some locations after the thunderstorms had ended.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a group of thunderstorms moved northeast through part of Northwest Kansas. The main threat with these storms was straight-line winds with the storm activity, which continued for some locations after the thunderstorms had ended. The straight-line winds from these thunderstorms continued to produce an expanding outflow boundary as the storm activity moved in Kansas. Wind gusts of 60-86 MPH were reported as the outflow boundary moved through, with gusts around 70 MPH reported even after the thunderstorm activity had moved on. The highest wind gust of 86 MPH was reported north of Ludell. With the dry soils, dust storm conditions were reported as the outflow boundary moved through. The dust storm lasted for roughly 30 minutes before ending. A few of the thunderstorms managed to produce large hail, with the largest being half dollar size at St. Francis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 4:41 PM CST, 2 hours 14 minutes earlier. Its key messages:

  • Strong to severe storms are forecast to develop this afternoon and evening favoring northern portions of the area. Large hail, damaging winds to 70 mph and brief tornadoes are all possible.
  • A cold front is also forecast to move through the area this evening bringing strong to potentially damaging wind gusts. Some blowing dust may also accompany the front this evening as well.
  • Overall drier Thursday but a 10-15% chance for severe downbursts associated with virga/sprinkles/showers are possible Thursday afternoon mainly west of Highway 25.
  • A more active pattern then sets up with daily chances for storms Saturday through Monday. Severe weather may be possible.
Area forecast discussion, May 14, 4:41 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
441 PM MDT Wed May 14 2025

.KEY MESSAGES...

- Strong to severe storms are forecast to develop this afternoon
  and evening favoring northern portions of the area. Large hail,
  damaging winds to 70 mph and brief tornadoes are all
  possible.

- A cold front is also forecast to move through the area this
  evening bringing strong to potentially damaging wind gusts.
  Some blowing dust may also accompany the front this evening as
  well.

- Overall drier Thursday but a 10-15% chance for severe
  downbursts associated with virga/sprinkles/showers are
  possible Thursday afternoon mainly west of Highway 25.

- A more active pattern then sets up with daily chances for
  storms Saturday through Monday. Severe weather may be
  possible.

&&

.UPDATE...
Issued at 433 PM MDT Wed May 14 2025

Increasing storm coverage is starting to become more apparent
and moving towards the area. After collaboration with SPC a
Severe Thunderstorm Watch has been issued for Dundy, Yuma and
Cheyenne (CO). Additional updraft attempts are being seen across
Lincoln, Crowley, and Otero counties but with a weaker
environment in place unsure if these will account to anything a
potential watch expansion may be needed if these start looking
more impressive.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1215 PM MDT Wed May 14 2025

The surface low is located around the Highway 25/83 vicinity
currently with breezy northwest winds gusting around 35 mph on the
back side. Strong moisture advection continues on the lee side
of the low with 60 dew points currently being observed across
Red Willow, Norton and Graham counties. This will also be the
focus for a conditional threat for a storm or two to develop
this afternoon (5- 10% chance). Should a storm go in this
environment, as depicted by the NAM/NAMNEST which is handling
the dew points the best of now, intense supercells would be
possible with large to very large hail and damaging winds.
Straight line hodographs would also support potential splitting
of cells. However, the northeastern progression of the low will
be key in if this will happen as any initiation may be confined
up closer to the I-80 corridor. The current positioning of the
low is keeping my confidence lower versus if it was further
west.

Now onto round 2 of storm potential this evening. A secondary
convergence may yield some additional development ahead of an
incoming cold front. These may struggle a bit due to lack of upper
level support, but the environment would remain support for
large hail and damaging winds and perhaps a landspout as well.
Better coverage of strong to severe storms comes with this
evening as a cold front moves through the area along with a
strengthen jet in the 850mb and 700mb levels. With this
activity large hail to golf ball and wind gusts to 70 mph would
be the main hazards. If cells, are able to merge/interact with
each other a period of a QLCS (linear) tornado threat may be
develop as the mean wind is perpendicular to the frontal
movement and increasing 0-3 CAPE around 30 knots and an
increasing 0-1 and 0-3 SRH as the low level jet strengthens.

As the cold front approaches the area this evening, we will
also need to be aware of blowing dust, perhaps even a haboob
potential, especially if the front moves through quicker or if
any outflow boundaries from showers/storms along the cold front.
At this time think the potential for that rather low but do
think some dust will be lofted and potentially capped along the
front as the 2-2.5 c/km lapse rates become more stable. With
this front, a very strong 3 hour and 1 hour pressure rise of
11mb and 5 mb respectively are seen to occur which with the
developing low level jet will bring some strong to potentially
damaging winds around 55-60 mph that are not associated with
thunderstorms. If showers can develop in this environment then
some rogue even higher gusts are possible due to downward
momentum transport. I was contemplating a High Wind Warning but
due to the timing as it is tougher to get winds to reach their
full potential as the nocturnal inversion sets in, coverage and
the potential fine line of non thunderstorm vs thunderstorm wind
gusts am opting to hold off for now but a short fused warning
may be needed if the fullest potential can be realized.

Thursday, winds are forecast to remain breezy in wake of the cold
front with slightly cooler temperatures in the low 70s to low 80s
forecast. Lower dew points are also forecast to move into the area
which may bring some near critical fire weather conditions to Yuma
and SW Nebraska but fuels may be mitigated some the rainfall from
tonight.

During the afternoon hours a subtle 500mb wave moves through the
area along with an increase in mid level moisture which is
forecast to move into eastern Colorado and into western Kansas.
With the dry low levels mainly virga is expected although can't
completely rule out some localized instances where rain can
reach the surface. The interesting part of the day is the
potential for downbursts/microbursts with the
virga/sprinkles/showers as corfidi downshear vectors are around
50-60 knots. A rogue and brief wind gust of 60-65 mph can not be
ruled out with the activity Thursday afternoon.

Friday, continues to look more tranquil as the low pressure system
from today resides in the upper midwest. Breezy winds will still be
across the area but think they won't be as noticeable due to
the low being further aware from the area. At this time the
forecast looks dry as high temperatures are forecast to be in
the 70s across the area. Some additional near critical fire
weather conditions may be present once again.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 1250 PM MDT Wed May 14 2025

To start the extended period on Saturday and into the start of the
new work week a more active pattern continues appear to develop.
Deep troughing is forecast to develop across western CONUS along
with an increase in moisture from the southeast. Saturday, the
better moisture appears to favor southern Kansas and down into
Oklahoma but enough moisture with dew points in the mid 40s to
mid 40s may make it up towards around the I-70 corridor which
may support an isolated storm threat as weak shortwave moves off
of the southern Rockies.

Sunday and Monday may be the days that need to be watched as the
trough continues to track eastward a surface low develops across
eastern Colorado. Depending on how the exact position of the low
will determine exactly where and if dry slotting may be of a
concern. The ECMWF does show increasing 700mb winds which would help
support any updraft attempts each day. There is some 500mb
divergence seen as well just ahead of the main wave on Sunday which
would better help ascent across the area as well. With the semi
concerns for dry slotting will continue to keep pops in the chance
to slight chance range for each day. Winds do look to be breezy as
well with SE winds advecting in moisture ahead of the low Sunday.
May also need to keep an eye out for fog and stratus potential the
closer we get.

Behind the low on Monday some below normal air may try to move in
for Tuesday morning where low temperatures may try to fall into the
30s across eastern portions of the area which brings some concern
for a frost, especially if we do get rainfall and the boundary
layer can become more saturated. Ensembles however don't show
nearly as potent of air as what was seen 24 hours so will be
interesting to see how this trends.

Tuesday, another system may eject across Kansas from the southern
Plains but there is a ton of varying solutions with the track of
that and if that system will even develop in the first place. After
that some mid level ridging looks to return with a quiet end to the
week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 433 PM MDT Wed May 14 2025

Main focus will be on storm potential this evening. Confidence
has increased some that the KGLD terminal may see some
convection as well so have introduced a PROB30 for this. Still
slightly higher confidence in some storms affecting KMCK. Dust
may also become a concern as an outflow boundary from storms
across northern Colorado move towards the area. A cold front is
also forecast to move through the area bringing strong winds to
each terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Trigg
SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, May 14, 4:44 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
444 PM MDT Wed May 14 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
444 PM MDT Wed May 14 2025 /544 PM CDT Wed May 14 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued for Yuma, Cheyenne county
Kansas and Dundy through 10pm MT or 11pm CT. Strong to severe storms
may continue to move east as the evening goes on. Damaging winds up
to 70 mph, large hail to golfball size are the primary hazards along
with blowing dust.

A cold front will move through the entire Tri-State area this
evening bringing a risk for strong winds. Northwest winds gusting up
to 55 mph will be possible between 7 PM and 11 PM MT (8 PM and
midnight CT) as the front moves through. Some blowing dust may also
develop in addition to the gusty winds potentially reducing
visibility down to around one mile and leading to unhealthy air
qualities.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Sudden and sporadic wind gusts of 55-65 mph are possible Thursday
afternoon mainly along and west of Kansas Highway 25 with virga,
sprinkles or showers. Ensure any items prone to these strong of
winds
are properly secured in the event one of these wind gusts impacts
your location.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 14, 6:37 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
637 PM MDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Gst     Vona                    39.30N 102.74W
05/14/2025  M59 MPH          Kit Carson         CO   Mesonet

            WxUnderground KCOVONA4.

&&
Local storm report, May 14, 6:38 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
638 PM MDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Tstm Wnd Gst     8 NNW Flagler           39.39N 103.13W
05/14/2025  E64 MPH          Kit Carson         CO   Mesonet

            Wunderground site KCOFLAGL13.

&&

Trigg
Local storm report, May 14, 6:40 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
640 PM MDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Tstm Wnd Gst     8 NNW Flagler           39.39N 103.13W
05/14/2025  M64 MPH          Kit Carson         CO   Mesonet

            Corrects previous tstm wnd gst report from 8
            NNW Flagler. Wunderground site KCOFLAGL13.

&&

Trigg
Local storm report, May 14, 6:42 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
642 PM MDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Gst     7 N Stratton            39.41N 102.62W
05/14/2025  E63 MPH          Kit Carson         CO   Mesonet

&&
Local storm report, May 14, 6:52 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
652 PM MDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Tstm Wnd Gst     17 N Flagler            39.53N 103.02W
05/14/2025  M62 MPH          Kit Carson         CO   Mesonet

            Mesonet station EW7003 17 N Flagler.

&&

Trigg
Local storm report, May 14, 6:53 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
653 PM MDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Tstm Wnd Gst     7 NNW Flagler           39.39N 103.13W
05/14/2025  E64 MPH          Kit Carson         CO   Mesonet

            KCOFLAGL13 64 MPH Gust.

&&

CA

The radar

The Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 11 dust storm, 3 high wind, 2 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 14, 6:55 PM CST to 7:00 PM CST
Where
Cheyenne County, St Francis
Measured
1.25 in hail
Reported by
Public
Coordinates
39.770, -101.800

Hail ranged from nickel to half dollar in size.

Dust Storm, Wallace

When
May 14, 6:00 PM MST to 7:00 PM MST
Where
Wallace forecast zone
Reported by
Public
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Dust storm conditions likely occurred in Wallace County along the outflow boundary due to this conditions being reported in Cheyenne County CO to the west and Sherman County to the north as the outflow boundary moved through. Meanwhile thunderstorm activity continued to move northeast over Cheyenne County KS.

Thunderstorm Wind, Sherman

When
May 14, 6:05 PM MST
Where
Sherman County, 9.58 mi NNE of Kanorado Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.520, -101.930

Thunderstorm Wind, Cheyenne

When
May 14, 7:10 PM CST
Where
Cheyenne County, 0.88 mi NNE of St Francis
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.781, -101.792

Report of a tree branch on a powerline.

Thunderstorm Wind, Cheyenne

When
May 14, 7:12 PM CST
Where
Cheyenne County, 10.79 mi SSE of St Francis Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Social Media
Coordinates
39.610, -101.710

Dust Storm, Sherman

When
May 14, 6:14 PM MST to 6:50 PM MST
Where
Sherman forecast zone
Reported by
Law Enforcement
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Strong to severe wind gusts extending out ahead of thunderstorms caused a dust storm to move east across the county behind an outflow boundary from the thunderstorm activity. A deputy reported zero visibility due to blowing dust at the intersection of CR 15 and 77. Quarter mile visibility reported in the dust. This is west of the CR 75.2 and CR 28 intersection. The dust storm conditions lasted around 10 minutes or less.

Thunderstorm Wind, Sherman

When
May 14, 6:15 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.350, -101.710

An off duty NWS Employee reports a moderately healthy 8 to 12 inch diameter branch was snapped.

Dust Storm, Cheyenne

When
May 14, 7:15 PM CST
Where
Cheyenne forecast zone
Reported by
Emergency Manager
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Zero visibility reported in the blowing dust 13 S of Wheeler.

Thunderstorm Wind, Sherman

When
May 14, 6:18 PM MST
Where
Sherman County, 1.07 mi E of Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.350, -101.700

Two and a half inch diameter healthy tree branch fell on roof. There was unspecified damage to the roof.

Thunderstorm Wind, Sherman

When
May 14, 6:23 PM MST
Where
Sherman County, Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -101.700

Thunderstorm Wind, Cheyenne

When
May 14, 7:30 PM CST
Where
Cheyenne County, 10.02 mi N of Bird City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.894, -101.556

Very small tree branches blown down along with a plethora of pea size hail.

Dust Storm, Thomas

When
May 14, 7:30 PM CST to 8:30 PM CST
Where
Thomas forecast zone
Reported by
Public
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Public report of an eighth of a mile visibility in a wall of dust along thunderstorm outflow boundary moving east through the county. Meanwhile thunderstorm activity continued to move northeast over the northwest part of the Rawlins County.

Thunderstorm Wind, Cheyenne

When
May 14, 7:37 PM CST
Where
Cheyenne County, 10.52 mi N of Bird City
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.902, -101.539

Reported via social media.

Dust Storm, Logan

When
May 14, 7:40 PM CST to 8:40 PM CST
Where
Logan forecast zone
Reported by
Public
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Visibility was likely down to a quarter mile or less in a wall of dust along the outflow boundary moving east due to similar conditions occurring in Thomas County to the north and Wichita County to the south where dust storm conditions were reported.

Thunderstorm Wind, Cheyenne

When
May 14, 7:41 PM CST
Where
Cheyenne County, 0.69 mi N of St Francis Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.760, -101.800

Thunderstorm Wind, Rawlins

When
May 14, 7:45 PM CST to 8:00 PM CST
Where
Rawlins County, 1.64 mi NNW of Blakeman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.842, -101.133

Numerous two and a half inch diameter tree limbs blown down across the property.

Thunderstorm Wind, Sherman

When
May 14, 6:45 PM MST
Where
Sherman County, 11.72 mi NNE of Goodland Arpt
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
39.511, -101.578

Dust Storm, Rawlins

When
May 14, 7:45 PM CST to 8:15 PM CST
Where
Rawlins forecast zone
Reported by
Public
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Public report of less than 100 yard visibility in a wall of dust along thunderstorm outflow boundary. The dust storm conditions began east of Highway 25, continuing across the east half of the county. Meanwhile thunderstorm activity continued to move northeast over the northwest part of the county.

Thunderstorm Wind, Cheyenne

When
May 14, 7:48 PM CST
Where
Cheyenne County, 11.64 mi NNE of Bird City
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.900, -101.430

Hail, Cheyenne

When
May 14, 7:53 PM CST
Where
Cheyenne County, 10.52 mi N of Bird City
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.902, -101.539

The hail was accumulating.

Thunderstorm Wind, Rawlins

When
May 14, 7:54 PM CST
Where
Rawlins County, 0.53 mi E of Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.800, -101.040

Estimated wind gusts of 50-60 MPH with the wall of dust.

Thunderstorm Wind, Rawlins

When
May 14, 7:55 PM CST
Where
Rawlins County, 4.18 mi N of Ludell
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
39.910, -100.960

Thunderstorm Wind, Logan

When
May 14, 8:00 PM CST
Where
Logan County, 0.54 mi E of Mc Allaster
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.000, -101.390

Thunderstorm Wind, Rawlins

When
May 14, 8:00 PM CST
Where
Rawlins County, 6.99 mi N of Ludell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.950, -100.990

Trained spotter estimated 60 MPH wind gusts.

Dust Storm, Wichita

When
May 14, 8:00 PM CST to 8:30 PM CST
Where
Wichita forecast zone
Reported by
Public
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Visibility reported to be a quarter mile or less in a wall of dust along the outflow boundary moving east. These occurred along and east of Highway 25. Meanwhile thunderstorm activity continued to move northeast over Cheyenne County KS.

Thunderstorm Wind, Rawlins

When
May 14, 8:00 PM CST
Where
Rawlins County, Herndon
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.900, -100.780

A 34 inch diameter tree trunk was uprooted, along with some 4 and 10 inch diameter limbs.

Thunderstorm Wind, Wallace

When
May 14, 7:03 PM MST
Where
Wallace County, 7.01 mi SE of Sharon Spgs Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.770, -101.670

Dust Storm, Decatur

When
May 14, 8:05 PM CST to 9:00 PM CST
Where
Decatur forecast zone
Reported by
AWOS
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Measured near zero visibility in a wall of dust along thunderstorm outflow boundary moving east through Oberlin. These conditions continued across the county.

Thunderstorm Wind, Logan

When
May 14, 8:15 PM CST
Where
Logan County, 3.86 mi SW of Russell Spgs
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -101.220

Dust Storm, Sheridan

When
May 14, 8:15 PM CST to 9:15 PM CST
Where
Sheridan forecast zone
Reported by
Public
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Public report quarter mile visibility in a wall of dust along thunderstorm outflow boundary moving east through the county.

Dust Storm, Gove

When
May 14, 8:20 PM CST to 9:15 PM CST
Where
Gove forecast zone
Reported by
Public
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Public report quarter mile visibility in a wall of dust along thunderstorm outflow boundary moving east through the county.

High Wind, Thomas

When
May 14, 8:30 PM CST to 10:14 PM CST
Where
Thomas forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Wind gusts around 60 MPH were measured at the airport north of Colby. A person in Brewster reported gutters torn off house and patio furniture blown around.

Thunderstorm Wind, Decatur

When
May 14, 8:35 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
39.820, -100.530

A tree trunk of unknown size was split in half.

High Wind, Logan

When
May 14, 8:40 PM CST to 9:30 PM CST
Where
Logan forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Gusts up to 70 MPH reported during this time across the county, well behind the outflow boundary.

Dust Storm, Graham

When
May 14, 8:50 PM CST to 9:40 PM CST
Where
Graham forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Dispatcher on duty reported quarter mile visibility in a wall of dust along thunderstorm outflow boundary moving east through Hill City. These conditions continued across the county.

Thunderstorm Wind, Norton

When
May 14, 9:15 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.840, -99.890

A 16 inch diameter tree was uprooted near the middle of town, and another similar sized tree was uprooted near the visitor center.

High Wind, Gove

When
May 14, 9:24 PM CST
Where
Gove forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

This gust was measured near Quinter. However, a similar gust was measured in far eastern Logan County, so these winds likely occurred across Gove County well behind the outflow boundary.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258639, 1262566, 1258661, 1258644, 1258663, 1258695, 1258646, 1258696, 1258651, 1258666, 1258668, 1262563, 1258669, 1262569, 1258670, 1258650, 1258671, 1262561, 1258672, 1258643, 1258674, 1258676, 1258677, 1258689, 1262568, 1262599, 1258690, 1262572, 1258691, 1262570, 1262571, 1262575, 1258652, 1262576, 1262573, 1258654, 1262574.